Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 51, NWS Tallahassee, FL

April 15, 20096 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Apr 15, 2009, 4:53 AM EDT for 6 counties in Florida. It took effect at Apr 15, 2009, 1:00 PM EDT. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2009, 4:53 AM EDT (08:53 UTC)
In effect from
Apr 15, 2009, 1:00 PM EDT
Expired
Apr 15, 2009, 1:18 PM EDT
In force
18 min
Issued by
NWS Tallahassee, FL

Counties Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 53 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 150853
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
453 AM EDT WED APR 15 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM EDT /12 PM EDT/ 
UNTIL 6 PM EDT /5 PM EDT/ THIS EVENING FOR THE EASTERN FLORIDA
BIG BEND DUE TO LONG DURATIONS OF RELATIVE HUMIDITY BELOW 35
PERCENT...

...FIRE WEATHER WATCH IN EFFECT ON THURSDAY AFTERNOON FOR THE
FLORIDA BIG BEND AND EASTERN PANHANDLE FOR POSSIBLE LONG 
DURATIONS OF LOW RELATIVE HUMIDITY...

.A MUCH DRIER AIR MASS ASSOCIATED WITH HIGH PRESSURE WILL
CONTINUE TO SPREAD OVER THE LOCAL AREA TODAY AND THURSDAY. IN
ADDITION TO THE DRY AIR...DISPERSIONS WILL APPROACH CRITICAL 
LEVELS EACH AFTERNOON. AS A RESULT...A WARNING IS NOW IN EFFECT
ACROSS PORTIONS OF THE BIG BEND THIS AFTERNOON. A WATCH IS NOW IN
EFFECT ACROSS NORTHWEST FLORIDA ON THURSDAY AFTERNOON AS WELL. 

FLZ007>016-026-034-152100-
/O.CAN.KTAE.FW.A.0046.090415T1700Z-090416T0000Z/
/O.NEW.KTAE.FW.A.0047.090416T1700Z-090416T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LIBERTY-DIXIE-
453 AM EDT WED APR 15 2009 /353 AM CDT WED APR 15 2009/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING DUE TO LONG DURATIONS OF LOW RELATIVE HUMIDITY...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

FLZ017>019-027>029-152100-
/O.UPG.KTAE.FW.A.0046.090415T1700Z-090416T0000Z/
/O.NEW.KTAE.FW.W.0051.090415T1700Z-090415T2200Z/
/O.NEW.KTAE.FW.A.0047.090416T1700Z-090416T2300Z/
LEON-JEFFERSON-MADISON-WAKULLA-TAYLOR-LAFAYETTE-
453 AM EDT WED APR 15 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EDT THIS
AFTERNOON DUE TO LONG DURATIONS OF LOW RELATIVE HUMIDITY... 
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$
1 follow-up statement
000 
WWUS82 KTAE 151718
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
118 PM EDT WED APR 15 2009

...RED FLAG WARNING THAT WAS IN EFFECT THIS AFTERNOON FOR
PORTIONS OF THE FLORIDA BIG BEND HAS BEEN CANCELLED...

...FIRE WEATHER WATCH IN EFFECT ON THURSDAY AFTERNOON FOR THE
FLORIDA BIG BEND AND EASTERN PANHANDLE FOR POSSIBLE LONG
DURATIONS OF LOW RELATIVE HUMIDITY...

.A MUCH DRIER AIR MASS ASSOCIATED WITH HIGH PRESSURE WILL
CONTINUE TO SPREAD OVER THE LOCAL AREA THROUGH THURSDAY. A FIRE
WEATHER WATCH IS IN EFFECT ACROSS NORTHWEST FLORIDA ON THURSDAY
AFTERNOON AS WELL.

FLZ017>019-027>029-151930-
/O.CAN.KTAE.FW.W.0051.000000T0000Z-090415T2200Z/
/O.CON.KTAE.FW.A.0047.090416T1700Z-090416T2300Z/
LEON-JEFFERSON-MADISON-WAKULLA-TAYLOR-LAFAYETTE-
118 PM EDT WED APR 15 2009

...RED FLAG WARNING IS CANCELLED THIS AFTERNOON FOR PORTIONS OF
THE FLORIDA BIG BEND...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE RED
FLAG WARNING THIS AFTERNOON AS CRITICAL DURATIONS OF LOW RELATIVE
HUMIDITY ARE NO LONGER EXPECTED. A FIRE WEATHER WATCH REMAINS IN
EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

FLZ007>016-026-034-151930-
/O.CON.KTAE.FW.A.0047.090416T1700Z-090416T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LIBERTY-DIXIE-
118 PM EDT WED APR 15 2009 /1218 PM CDT WED APR 15 2009/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

BARRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Apr 15, 2:55 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 15, 2:55 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 AM EDT WED APR 15 2009

.SYNOPSIS...SFC RIDGE TO THE NW CONTINUES TO BUILD SE TOWARDS THE
CWA EARLY THIS MORNING...WITH COOLER AND DRIER AIR BUILDING IN FROM
THE NW. THE DECK OF LOWER CLOUDS ASSOCIATED WITH THE UPPER LOW WHICH
HAD REACHED AS FAR SOUTH AS MGM HAS DIMINISHED SIGNIFICANTLY IN
AREAL COVERAGE AND HAS ALSO RETREATED NORTHWARD OVER THE PAST FEW
HOURS...SO DO NOT EXPECT ANY ADDITIONAL LOW CIGS TO MAKE IT INTO N
PORTIONS OF THE CWA OVERNIGHT. TEMPS CONTINUE TO DROP WITH THE NW
COOL AIR ADVECTION...BUT NW WINDS OF 5 KTS OR GREATER SHOULD PREVENT
ANY SUBSTANTIAL RADIATIONAL COOLING...TO CURRENT FCST LOOKS WELL ON
TRACK. OVER THE COASTAL WATERS...WINDS CONTINUE TO GRADUALLY
DECREASE...BUT SEAS ARE HOLDING AT SCEC LEVELS WITH A RESIDUAL S-SW
SWELL.

&&

.SHORT TERM...WITH A LARGE DEVELOPING UPPER LOW MOVING IN FROM
NORTHERN CALIFORNIA AND NEVADA EXPECTED TO TAKE PLENTY OF TIME TO
PUSH EASTWARD THROUGH THE ROCKIES...WE ARE FINALLY LOOKING AT A MUCH
NEEDED DRY FCST FOR THE SE U.S. DURING THE NEXT FEW DAYS...AS UPPER
LEVEL RIDGING TAKES HOLD FROM THE CENTRAL GULF COAST UP THE MS
VALLEY...THEN EXTENDING EASTWARD TO THE OHIO VALLEY SOUTHWARD. AT
THE SFC...RIDGING WILL ALSO REMAIN IN CONTROL...WITH ITS CENTER
GRADUALLY SHIFTING SE TO A POSITION NEAR THE CAROLINAS BY LATE ON
FRIDAY. AS FOR TEMPS...DESPITE THE DRY WX AND SFC AND UPPER LEVEL
RIDGING...WE EXPECT SLIGHTLY BELOW CLIMO LEVELS TODAY THROUGH
FRIDAY...WITH HIGHS GENERALLY IN THE MID TO UPPER 70S AND LOWS
RANGING FROM THE MID 40S INLAND TO THE MID 50S NEAR THE COAST.

&&

.LONG TERM...(FRIDAY NIGHT-TUESDAY)...
THE GFS/GEM/ECMWF ARE ALL IN DECENT AGREEMENT FOR THE MOST PART
THROUGH MUCH OF THE EXTENDED PERIOD. THEY INDICATE THE UPPER-LEVEL
PATTERN CHANGING QUITE A BIT FRIDAY NIGHT THROUGH SUNDAY AS AN UPPER
RIDGE BUILDS OVER THE WEST COAST AND SEVERAL STRONG SHORT WAVES
CARVE OUT A DEEP UPPER TROUGH OVER THE EASTERN HALF OF THE COUNTRY.
AT THE SURFACE...THE HIGH PRESSURE THAT WILL REMAIN IN CONTROL
THROUGH THE SECOND HALF OF THIS WEEK WILL BEGIN TO SHIFT EAST AS A
LOW DEVELOPS OVER THE SOUTHERN PLAINS THROUGH THE DAY SATURDAY. THE
MODELS SHOW THIS FEATURE QUICKLY LIFTING NORTHEAST TOWARD THE OHIO
VALLEY DRAGGING A COLD FRONT ACROSS OUR LOCAL FORECAST AREA FROM
WEST TO EAST LATE SUNDAY NIGHT INTO MONDAY. A LINE OF SHOWERS AND
STORMS SHOULD GET GOING WEST OF OUR AREA THROUGH THE SATURDAY AND
PUSH ACROSS OUR AREA SOMETIME THROUGH THE DAY SUNDAY AND SUNDAY
NIGHT. THE GFS IS SLIGHTLY FASTER THAT THE ECMWF WITH THIS FRONTAL
BOUNDARY TRANSITIONING ACROSS THE AREA. PROVIDED THIS TIMING IS
STILL IN THAT 4 TO 6 DAY PERIOD...WILL SLIGHTLY UNDERCUT GUIDANCE
DUE TO UNCERTAINTY WITH THE POPS THROUGH THIS TIME. A MUCH DRIER AIR
MASS WILL FILL IN ACROSS THE REGION BEHIND THIS BOUNDARY MONDAY AND
TUESDAY.

&&

.AVIATION...VFR CONDITIONS TO CONTINUE THROUGH THE PERIOD. HIGH
PRESSURE WILL CONTINUE TO BUILD INTO THE REGION TODAY WITH LIGHT
NORTHERLY WINDS CONTINUING THROUGH THE 24 HR TAF PERIOD. THERE MAY
BE A FEW MODERATE GUSTS THROUGH THE AFTERNOON HOURS TODAY. OUTSIDE
OF A FEW HIGH CLOUDS STREAMING OVER THE AREA FROM WEST TO
EAST...SKIES SHOULD REMAIN MOSTLY CLEAR.

&&

.MARINE...SHOULD BE ABLE TO DROP THE SCEC ON THE MORNING PACKAGE AS
THE NW WINDS BECOME N AND CONTINUE TO WEAKEN. HOWEVER...A RESIDUAL
S-SW SWELL MAY KEEP WAVE HEIGHTS UP A BIT LONGER. THE NEXT CHANCE
FOR SCEC OR SCA CONDITIONS APPEARS TO BE THURSDAY NIGHT OR FRIDAY
MORNING AS THE SFC RIDGE NOSES DOWN TO THE SE AND ENHANCES THE
EASTERLY FLOW.

&&

.FIRE WEATHER...WITH THE BELOW CLIMO HIGH TEMPS FOR TODAY...WAS A
BIT SURPRISED THAT 4 HR 35% DURATIONS ARE BEING MET FOR THE EASTERN
FL BIG BEND...SO WENT AHEAD AND UPGRADED THE FIRE WX WATCH TO A RED
FLAG WARNING FROM LEON COUNTY EASTWARD FOR ALL BUT DIXIE. ON
THURSDAY AFTERNOON. LOW RHS COULD BE MORE WIDESPREAD SO INCLUDED
ALL OF THE FL BIG BEND AND PANHANDLE IN A WATCH.

&&

.HYDROLOGY..WITH THE RECENT RAINFALL ACROSS THE CWA...SEE THE
LATEST UPDATES ON RIVER STAGES AS WELL AS POTENTIAL AND ONGOING
FLOODING AT THE FOLLOWING WEB PAGE.

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  75  46  78  53  77 /  00  00  00  00  10
PANAMA CITY  72  49  78  56  76 /  00  00  00  00  10
DOTHAN       72  47  76  51  76 /  00  00  00  00  10
ALBANY       72  45  76  51  76 /  00  00  00  00  05
VALDOSTA     74  48  78  53  77 /  00  00  00  00  05
CROSS CITY   75  47  79  53  79 /  00  00  00  00  05

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

GA...NONE.

FL...RED FLAG WARNING THIS AFTERNOON FOR LEON...JEFFERSON...
WAKULLA...MADISON...TAYLOR...AND LAFAYETTE.

FIRE WX WATCH THU AFTN ALL ZONES.

GM...NONE.

&&

AVIATION/FIRE WX/LONG TERM...GIBBS
PUBLIC/MARINE...GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:53 AM EDTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more10 hr
Apr 15, 12:01 PM EDTRiver Flood WarningTAEGadsden, Leon4 days

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.